Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 77, NWS El Paso, TX

August 4, 2013Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 4, 2013, 1:34 PM MDT for Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 1:34 PM MDT (19:34 UTC)
Expired
Aug 4, 2013, 5:30 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 136 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WGUS54 KEPZ 041934
FFWEPZ
NMC051-042330-
/O.NEW.KEPZ.FF.W.0077.130804T1934Z-130804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
134 PM MDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 530 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAVE       
  FALLEN IN THE TRUJILLO AND TIERRA BLANCA CREEK BASIN ASSOCIATED    
  WITH THE SILVER FIRE BURN SCAR.  MOTORISTS ALONG ALONG NEW MEXICO  
  STATE HIGHWAY 27 SHOULD WATCH FOR WATER CROSSING THE ROAD AT THE   
  LOW WATER CROSSING 7 AND HALF MILES SOUTH OF HILLSBORO.  THE WATER 
  WILL TAKE SEVERAL HOURS BUT EVENTUALLY WORK ITS WAY DOWN TO THE    
  TOWN OF ARREY.

* LOCATIONS IMPACTED INCLUDE...
  NEW MEXICO STATE HIGHWAY 27
  ARREY...



LAT...LON 3291 10763 3290 10758 3290 10755 3288 10747
      3289 10739 3287 10732 3279 10728 3282 10758
      3280 10765 3282 10775 3288 10778

$$

TSB
1 follow-up statement
930 
WGUS74 KEPZ 042320
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
520 PM MDT SUN AUG 4 2013

NMC051-042336-
/O.EXP.KEPZ.FF.W.0077.000000T0000Z-130804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
520 PM MDT SUN AUG 4 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT 530 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3291 10763 3290 10758 3290 10755 3288 10747
      3289 10739 3287 10732 3279 10728 3282 10758
      3280 10765 3282 10775 3288 10778

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:05 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 3:05 AM MDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 AM MDT SUN AUG 4 2013

.SYNOPSIS...
A FEW THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING FROM THE RIO
GRANDE VALLEY EAST AND SHOULD DISSIPATE MID MORNING. SCATTERED
MOUNTAINS THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON WHILE THE
LOWLANDS WILL SEE ISOLATED STORMS. THIS PATTERN SHOULD CONTINUE MOST
OF THE WEEK AS AN UPPER HIGH OVER NORTH TEXAS WILL SLOWLY DRIFT OVER
EASTERN TEXAS BY TUESDAY. BY FRIDAY AND SATURDAY LOW LEVEL SOUTHEAST
FLOW MAY INCREASE AND GIVE THE BORDERLAND A HIGHER COVERAGE OF
THUNDERSTORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL MOST OF THE NEW
WEEK AHEAD.

&&

.DISCUSSION...
MAIN LARGE SCALE PATTERN LOOKS TO REMAIN UNCHANGED THIS WEEK WITH
UPPER HIGH OVER NORTH TEXAS AND THE PANHANDLE VERY SLOWLY DRIFTING
EASTWARD. HIGHER MOISTURE REMAINS OUT WEST...THOUGH NOT A LOT HIGHER
(WESTERN PW'S ABT 1.3'...EASTERN PW'S ABT 1.1"). MODELS HAD BEEN
HINTING AT INCREASING LOW LEVEL SOUTHEAST FLOW THIS MORNING AND THIS
AFTERNOON AND IT LOOKS LIKE IT IS OCCURRING. THE CONVERGENCE ZONE
WITH THE WEST FLOW AND SOUTHEAST FLOW IS CURRENTLY OVER WEST TEXAS
UP TO OTERO COUNTY AND HAS HELPED FUEL SOME SMALL THUNDERSTORMS MOST
OF THE EARLY MORNING. LIKELY HELPING THESE STORMS IS THE DRIER AIR
INTRUSION ALOFT JUST WEST OF THE HIGH CENTER. NAM12 MOVES THIS
CONVERGENCE ZONE OVER THE RIO GRANDE VALLEY MID MORNING SO WILL
ALLOW ISOLD TSTMS IN GRIDS/ZONES THIS MORNING FOR THE EASTERN CWA.
OTHERWISE BROKEN RECORD OF SCATTERED TSTMS MTN/WESTERN ZONES SHOULD
CONTINUE NOT ONLY TODAY BUT FOR THE NEXT COUPLE OF DAYS. ONE THING
TO WATCH...BOTH NAM12 AND WRF MODELS PICKING UP ON STRENGTHENING LOW
LEVEL CONVERGENCE ZONE LATE TONIGHT JUST WEST OF EL PASO. 00Z NAM12
RUN HAD GOOD SIZED AREAS OF HALF INCH QPFS...THOUGH 06Z HAS BACKED
OFF THOSE TOTALS. WILL NOT REALLY TAILOR GRIDS TO REFLECT THIS FOR
NOW BUT WILL ADVISE NEXT SHIFT TO WATCH MORNING MODELS AND
OBSERVATIONS.

TUESDAY THROUGH THURSDAY...UPPER HIGH IS PROGGED TO BE OVER EAST
TEXAS...WHILE A SHORT WAVE OVER THE FOUR CORNERS SCOOTS EAST. THIS
WILL TURN UPPER FLOW TEMPORARILY WEST WED/THUR. MAY NOT HAVE MUCH OF
A CHANCE OF RAIN AT ALL FOR THE LOWLANDS BUT DID KEEP THE SMALLEST
OF POPS IN.

FRIDAY INTO THE WEEKEND...GFS STILL SHOWING LOW LEVEL SOUTHEAST FLOW
TO RETURN SOME THURSDAY NIGHT AND MORE STEADILY ON FRIDAY. PW'S
INCREASE BACK TO AROUND 1.3 - 1.4 INCHES FRIDAY BEFORE THESE
CONCENTRATE MORE TO THE WEST SAT/SUN. WILL INCREASE POPS AGAIN DUE
TO THIS.

&&

.AVIATION...VALID 04/12Z-05/12Z.
MOSTLY VFR THRU THE PERIOD. THRU ABT 15Z FROM KLRU EAST...ISOLATED
-TSRA BKN100CB MAX TOPS 280. DVLPG AFT 18Z OVR MOUNTAINS...SCATTERED
3-5SM TSRA BKN110CB TOPS 450. THESE CONDS DVLPG ELSW AFT 22Z BUT
MORE ISOLATED. WINDS 7-12 KTS...SOUTHEAST EAST OF THE RIO GRANDE
VALLEY AND SOUTHWEST WEST OF THE RIO GRANDE VALLEY. WIND GUSTS OF
35-45 KTS POSSIBLE NEAR TSTMS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NORTH TEXAS CONTINUES TO KEEP SLIGHTLY
DRIER AIR OVER THE EASTERN ZONES THIS MORNING. AT LOW LEVELS WEAK
SOUTHEAST FLOW HAS PUSHED INTO WEST TEXAS AND HELPED KICK OFF SOME
ISOLATED THUNDERSTORMS EARLY THIS MORNING. THIS SW/SE CONVERGENCE
ZONE WILL MOVE TO THE RIO GRANDE VALLEY THIS AFTERNOON. LOOK FOR
SCATTERED TSTMS THIS AFTN/TNGT FOR THE MOUNTAIN ZONES AND AREAS WEST
OF DEMING...WITH ISOLATED TSTMS ELSEWHERE. UPPER HIGH SLOWLY DRIFTS
EAST OVER EASTERN TEXAS BY TUE/WED...WITH MOSTLY ISOLATED TSTMS ALL
ZONES THE RESULT. LOW LEVEL SOUTHEAST FLOW RETURNS FRIDAY AND
SATURDAY FOR A POSSIBLE UPTICK IN TSTMS AGAIN. MIN RH'S WILL REMAIN
IN THE 20S LOWLANDS AND 30S MOUNTAINS FOR MOST OF THE WEEK AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 99  77  98  75  96 /  10  20  10  10  20
SIERRA BLANCA          101  74 100  73  98 /  10  10  10  10  10
LAS CRUCES              98  72  97  71  95 /  10  20  20  20  20
ALAMOGORDO              99  72  98  71  96 /  10  20  10  10  20
CLOUDCROFT              75  51  73  51  73 /  30  20  30  10  30
TRUTH OR CONSEQUENCES   95  69  94  68  92 /  20  20  20  20  20
SILVER CITY             89  63  87  61  84 /  30  40  30  30  30
DEMING                  96  70  95  69  93 /  30  20  20  20  20
LORDSBURG               95  68  94  67  92 /  30  30  30  30  30
WEST EL PASO METRO     100  76  99  74  97 /  10  20  10  10  20
DELL CITY              100  69  99  67  97 /  10  10  10  10  10
FORT HANCOCK           101  76 100  74  99 /  10  10  10  10  10
LOMA LINDA              97  70  94  68  91 /  10  20  10  10  20
FABENS                 100  75  99  73  97 /  10  10  10  10  10
SANTA TERESA            98  73  97  72  95 /  10  20  20  10  20
WHITE SANDS HQ          98  74  97  73  95 /  10  20  20  20  20
JORNADA RANGE           98  71  97  70  95 /  10  20  20  20  20
HATCH                   94  71  93  70  91 /  10  20  20  20  20
COLUMBUS                96  71  95  70  93 /  20  20  20  20  20
OROGRANDE              100  74  99  73  97 /  10  20  10  10  20
MAYHILL                 84  56  82  56  81 /  20  20  30  10  20
MESCALERO               86  54  84  54  83 /  20  20  30  20  30
TIMBERON                82  56  80  56  79 /  20  20  30  10  20
WINSTON                 83  59  81  59  80 /  30  30  30  30  30
HILLSBORO               94  67  91  65  88 /  30  20  20  20  20
SPACEPORT               95  70  94  69  92 /  20  20  20  20  20
LAKE ROBERTS            84  60  82  59  81 /  40  40  30  30  30
HURLEY                  90  64  87  62  84 /  30  30  30  30  30
CLIFF                   92  64  88  62  87 /  30  30  30  30  30
MULE CREEK              93  62  90  60  87 /  30  30  30  30  30
FAYWOOD                 93  66  90  64  87 /  30  30  30  30  20
ANIMAS                  94  68  93  67  91 /  30  30  30  30  30
HACHITA                 96  68  95  67  93 /  30  30  30  30  20
ANTELOPE WELLS          93  66  92  65  90 /  30  30  30  30  30
CLOVERDALE              91  64  88  62  85 /  30  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER

In the hours before

Special weather statement, Aug 4, 12:48 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1248 PM MDT SUN AUG 4 2013

NMZ402-041930-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1248 PM MDT SUN AUG 4 2013

...STRONG THUNDERSTORMS THREATENING WESTERN SIERRA AND NORTHEASTERN
GRANT COUNTIES THROUGH 130 PM MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF HILLSBORO  THIS STORM
 WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  EMORY PASS...
  KINGSTON...
  IRON CREEK CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Local storm report, Aug 4, 1:20 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
120 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      KINGSTON                32.92N 107.70W
08/04/2013                   SIERRA             NM   911 CALL CENTER

            HEAVY RAIN ON THE SILVER FIRE BURN SCAR HAS CAUSED THE
            SOUTH PERCHA CREEK TO FLOOD IN KINGSTON

&&

EVENT NUMBER EPZ1300576

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:52 AM MDTAreal Flood AdvisoryEPZGrant, Sierra4 hr
Aug 4, 12:36 PM MDTFlash Flood WarningEPZGrant6 hr
Aug 4, 1:01 PM MDTFlash Flood Warning EmergencyEPZSierra4 hr
Aug 4, 1:08 PM MDTAreal Flood AdvisoryEPZOtero112 min
Aug 4, 2:59 PM MDTFlash Flood WarningEPZSierra6 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.